Pennsylvania, 2011

Flash Flooding and Flooding in Pennsylvania, August 19, 2011

August 19, 2011 · NWS PBZ · 53 events in 9 counties and zones

A slow moving cold front and a moist unstable airmass combined to produce scattered severe thunderstorms and flash flooding across eastern Ohio and Western Pennsylvania. 5 inches of rain fell in a very urbanized area just east of downtown Pittsburgh on Washington Blvd in just under an hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
1
Property damage
$1.7 million
Crop damage
None recorded
Events
53

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A slow moving cold front and a moist unstable airmass combined to produce scattered severe thunderstorms and flash flooding across eastern Ohio and Western Pennsylvania. Flash flooding was deadly in Pittsburgh when approximately 2.5 inches of rain fell in a very urbanized area just east of downtown Pittsburgh on Washington Blvd in just under an hour. This resulted in four fatalities and up to 15 water rescues.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 19, 5:16 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 19, 5:16 AM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
616 AM EDT FRI AUG 19 2011

.SYNOPSIS...
A WEAK COLD FRONT WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS
TODAY INTO THIS EVENING. HIGH PRESSURE WILL BRING DRY WEATHER FOR
SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATED FORECAST TO INCREASE POPS IN PORTIONS OF OHIO WHERE SCT
DEVELOPMENT IS OCCURRING.

A WEAK COLD FRONT WILL MOVE SLOWLY ACROSS THE DISTRICT THIS MORNING
BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS INTO THIS EVENING.
HIGH PRESSURE BUILDING INTO THE DISTRICT TONIGHT WILL BRING AN END
TO THE SHOWERS BY EARLY SATURDAY MORNING.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
HIGH PRESSURE WILL BRING DRY WEATHER FOR SATURDAY INTO SATURDAY
EVENING. A COLD FRONT IS THEN EXPECTED TO COME THROUGH SATURDAY
NIGHT INTO SUNDAY. WILL CONTINUE CHANCE POPS FOR THIS
PERIOD...ALTHOUGH LOW CONFIDENCE AS TO ANY PARTICULAR LOCATION
WITH A HIGHER CHANCE OF RAIN. EXPECT SLIGHTLY WARMER TEMPERATURES
ON SATURDAY THAN SUNDAY WITH LESS CLOUD COVER.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
INSTABILITY ASSOCIATED WITH UPPER TROUGH MOVING SLOWLY ACROSS
EASTERN CANADA WILL MAINTAIN SCATTERED SHOWERS AND PERHAPS SOME
ISOLATED STORMS SUNDAY NIGHT AND MONDAY. SURFACE HIGH PRESSURE WILL
DRIFT EAST ALONG THE OHIO VALLEY TUESDAY AND OFF THE MID ATLANTIC
COAST BY THURSDAY. DRY WEATHER IS FORECAST FOR THE MIDDLE OF THE
WEEK...WITH NEAR NORMAL TEMPERATURES WARMING TO AROUND 5 DEGREES
ABOVE NORMAL BY THURSDAY.

&&

.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
AREA OF SHOWERS/STORMS IS AVOIDING PORTS. ACTIVITY IS POPPING UP,
BUT NOTHING IS EXPECTED IN THE VICINITY OF THE PORTS UNTIL LATER
IN THE DAY.

WILL GO WITH A GENERAL VFR FORECAST TODAY. HIGH AND MID CLOUDS
ARE EXPECTED THROUGH MOST OF THE MORNING, WITH MVFR FOG BURNING
OFF BY 13Z.

WITH WEAK COOL FRONT SAGGING THROUGH THE UPPER OHIO VALLEY TODAY,
EXPECT SCT-BKN CU TO DEVELOP DURING THE MORNING HOURS. MODELS ARE
SHOWING ACTIVITY DEVELOPING WITH DAYTIME HEATING, BUT MAINLY OVER
THE EASTERN HALF OF THE AREA. WITH LOW CONFIDENCE, WILL INCLUDE A
TEMPO GROUP FOR THUNDER IN MOST EASTERN PORTS WITH FRONTAL PASSAGE.

CU WILL DISSIPATE AS THE SUNSETS.

OUTLOOK /FRIDAY NIGHT THROUGH TUESDAY/...
EXPECT MAINLY VFR FRIDAY NIGHT AND SATURDAY. THUNDERSTORMS WITH
RESTRICTIONS MAY BE POSSIBLE SATURDAY NIGHT INTO MONDAY WITH THE
SLOW EASTWARD PASSAGE OF A COLD FRONT. VFR SHOULD ENSUE BY TUESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 19, 4:10 AM EST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
510 AM EDT FRI AUG 19 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-200915-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
510 AM EDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 19, 5:54 AM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
654 AM EDT FRI AUG 19 2011

OHZ041-PAZ020-191200-
BEAVER PA-COLUMBIANA OH-
654 AM EDT FRI AUG 19 2011

...THUNDERSTORMS PRODUCING HAIL...

HAIL PRODUCING THUNDERSTORMS MOVING THROUGH COLUMBIANA COUNTY TOWARD
BEAVER COUNTY...

AT 648 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES SOUTHWEST OF LISBON...MOVING
EAST AT 20 MPH. THESE STORMS WILL PRODUCE HAIL AND BRIEF HEAVY
DOWNPOURS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  MILLPORT...           GUILFORD LAKE STATE PARK...
  LISBON...             BEAVER CREEK STATE PARK...
  EAST PALESTINE...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4085 8046 4065 8046 4066 8090 4084 8091

The radar

The Pittsburgh radar (KPBZ), 50 km away, was scanning. The volume nearest the first event began at 11:36 UTC.

Open the radar archive at this moment

Event by event

25 hail, 15 thunderstorm wind, 9 flood, 4 flash flood. Local standard time, as filed.

Hail, Lawrence

When
August 19, 6:36 AM EST
Where
Lawrence County, 1.48 mi SSE of Mt Jackson
Measured
0.88 in hail
Reported by
Public
Coordinates
40.950, -80.420

Hail, Lawrence

When
August 19, 6:42 AM EST
Where
Lawrence County, New Castle
Measured
0.88 in hail
Reported by
Public
Coordinates
41.000, -80.350

Hail, Clarion

When
August 19, 8:41 AM EST
Where
Clarion County, 1.73 mi NE of Miola
Measured
0.88 in hail
Reported by
Public
Coordinates
41.270, -79.330

Hail, Clarion

When
August 19, 8:44 AM EST
Where
Clarion County, 0.86 mi SW of Clarion Parker Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
41.210, -79.380

Hail, Jefferson

When
August 19, 9:16 AM EST
Where
Jefferson County, 1.25 mi WNW of Roseville
Measured
0.75 in hail
Reported by
Public
Coordinates
41.190, -79.170

Hail, Jefferson

When
August 19, 9:34 AM EST
Where
Jefferson County, Corsica
Measured
0.75 in hail
Reported by
Public
Coordinates
41.180, -79.200

Thunderstorm Wind, Allegheny

When
August 19, 9:45 AM EST
Where
Allegheny County, 0.53 mi W of Elizabeth
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.270, -79.890

The public reported large branches broken off trees.

Hail, Mercer

When
August 19, 12:12 PM EST
Where
Mercer County, Mercer
Measured
1 in hail
Reported by
Public
Coordinates
41.230, -80.230

Hail, Mercer

When
August 19, 12:16 PM EST
Where
Mercer County, 1.25 mi WSW of Mercer
Measured
1 in hail
Reported by
Public
Coordinates
41.220, -80.250

Hail, Mercer

When
August 19, 12:27 PM EST
Where
Mercer County, Grove City
Measured
1.25 in hail
Reported by
Public
Coordinates
41.170, -80.080

Hail, Mercer

When
August 19, 12:32 PM EST
Where
Mercer County, 0.52 mi E of Henlein
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.400, -80.370

Hail, Mercer

When
August 19, 12:34 PM EST
Where
Mercer County, 0.86 mi SW of Grove City
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.160, -80.090

Hail, Mercer

When
August 19, 12:38 PM EST
Where
Mercer County, Grove City
Measured
1 in hail
Reported by
Public
Coordinates
41.170, -80.080

Hail, Venango

When
August 19, 12:48 PM EST
Where
Venango County, 0.69 mi N of Barkeyville
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
41.190, -79.980

Hail, Mercer

When
August 19, 12:49 PM EST
Where
Mercer County, 0.86 mi SW of Grove City
Measured
1.25 in hail
Reported by
Public
Coordinates
41.160, -80.090

Hail, Mercer

When
August 19, 12:54 PM EST
Where
Mercer County, Grove City
Measured
1 in hail
Reported by
Public
Coordinates
41.170, -80.080

Hail, Mercer

When
August 19, 12:58 PM EST
Where
Mercer County, Grove City
Measured
1 in hail
Reported by
Public
Coordinates
41.170, -80.080

Hail, Mercer

When
August 19, 1:57 PM EST
Where
Mercer County, 0.69 mi S of West Middlesex
Measured
0.75 in hail
Reported by
Public
Coordinates
41.170, -80.450

Hail, Mercer

When
August 19, 2:10 PM EST
Where
Mercer County, 3.32 mi SW of Mercer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.200, -80.280

Hail, Beaver

When
August 19, 2:25 PM EST
Where
Beaver County, 0.69 mi N of Colona
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.690, -80.270

Hail, Beaver

When
August 19, 2:26 PM EST
Where
Beaver County, 1.26 mi WNW of Wall Rose
Measured
0.88 in hail
Reported by
Public
Coordinates
40.640, -80.170

Thunderstorm Wind, Beaver

When
August 19, 2:30 PM EST
Where
Beaver County, 0.87 mi NE of Economy
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
40.640, -80.190

Law enforcement reported power lines down.

Hail, Lawrence

When
August 19, 2:31 PM EST
Where
Lawrence County, 1.04 mi E of New Bedford
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.100, -80.500

Flood, Beaver

When
August 19, 2:38 PM EST to 7:00 PM EST
Where
Beaver County, 0.87 mi SW of Conway to 0.79 mi SW of Conway
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.660, -80.240

Emergency management reported 13th ST was flooded with standing water.

Flood, Mercer

When
August 19, 2:45 PM EST to 5:00 PM EST
Where
Mercer County, 4.65 mi WSW of Milburn to 2.38 mi SE of Greenfield
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.140, -80.310

A trained spotter reported standing water flooding SR 158 between New Wilmington and Mercer.

Hail, Beaver

When
August 19, 2:50 PM EST
Where
Beaver County, 1.05 mi E of Ambridge
Measured
0.75 in hail
Reported by
Public
Coordinates
40.600, -80.210

Hail, Beaver

When
August 19, 2:53 PM EST
Where
Beaver County, 1.26 mi WSW of Aliquippa Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
40.590, -80.320

Thunderstorm Wind, Allegheny

When
August 19, 3:01 PM EST
Where
Allegheny County, 0.87 mi SW of Leetsdale
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
40.560, -80.210

Emergency management reported trees down.

Flood, Beaver

When
August 19, 3:05 PM EST to 7:00 PM EST
Where
Beaver County, 0.49 mi SSE of West Aliquippa to 0.57 mi S of West Aliquippa
Cause
Heavy Rain
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
40.623, -80.228

Law enforcement reported flooding with standing water on State Street and Duss Ave.

Flood, Beaver

When
August 19, 3:05 PM EST to 7:00 PM EST
Where
Beaver County, 1.34 mi NE of Shafers to 1.45 mi NE of Shafers
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
40.663, -80.301

Law enforcement reported standing water and flooding on Sassafra Lane.

Flood, Beaver

When
August 19, 3:09 PM EST to 7:00 PM EST
Where
Beaver County, 0.69 mi S of Ambridge to 0.44 mi NNW of South Hgts
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.590, -80.230

Emergency management reported standing water and flooding of Ohio River BLVD.

Hail, Allegheny

When
August 19, 3:11 PM EST
Where
Allegheny County, 2.95 mi SE of Cherry City
Measured
0.88 in hail
Reported by
Public
Coordinates
40.450, -79.930

Flood, Beaver

When
August 19, 3:15 PM EST to 7:00 PM EST
Where
Beaver County, 0.92 mi N of West Aliquippa to 0.86 mi N of West Aliquippa
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.643, -80.230

Emergency management reported standing water and flooding on Tevebaugh Rd in Baden.

Thunderstorm Wind, Westmoreland

When
August 19, 3:22 PM EST
Where
Westmoreland County, New Kensington
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.570, -79.770

Emergency management reported power lines down.

Flash Flood, Allegheny

When
August 19, 3:36 PM EST to 6:00 PM EST
Where
Allegheny County, 1.24 mi SSW of Sharpsburg to 1.54 mi SSW of Sharpsburg
Cause
Heavy Rain
Deaths
4 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
40.483, -79.909

A NWS storm survey found that 2.5 inches of rain fell in one hour in a very urbanized 4.8 sq mi watershed just east of downtown Pittsburgh. Severe flash flooding developed on Washington Blvd resulting in four fatalities and up to 15 water rescues. A mother and two daughters were drowned inside a van when it became submerged in approximately 9 10 feet of water. An elderly lady who abandoned her car was apparently swept or fell into an open manhole or catch basin and drowned.

Flood, Beaver

When
August 19, 3:39 PM EST to 7:00 PM EST
Where
Beaver County, 0.7 mi SW of Beaver Falls to 0.54 mi SW of Beaver Falls
Cause
Heavy Rain
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
40.744, -80.341

Emergency management reported flooding and a mudslide on Constitution BLVD.

Thunderstorm Wind, Washington

When
August 19, 3:40 PM EST
Where
Washington County, 1.26 mi ENE of Bower Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.280, -80.050

Law enforcement reported trees down.

Thunderstorm Wind, Washington

When
August 19, 3:40 PM EST
Where
Washington County, 0.53 mi E of Venetia
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.250, -80.040

Law enforcement reported a large tree down on Bebout Rd.

Flash Flood, Allegheny

When
August 19, 3:45 PM EST to 6:00 PM EST
Where
Allegheny County, 1.43 mi N of Option to 1.57 mi N of Option
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.451, -79.980

Emergency management reported flash flooding on Bigelow BLVD at Frank Curto Park closing the road.

Thunderstorm Wind, Washington

When
August 19, 3:48 PM EST
Where
Washington County, 1.05 mi E of Finleyville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.250, -80.000

Law enforcement reported a large tree down on Elrama Rd.

Thunderstorm Wind, Washington

When
August 19, 3:48 PM EST
Where
Washington County, 0.53 mi E of Monongahela
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.200, -79.920

Law enforcement reported large trees down on Hillman Steet and James Street.

Thunderstorm Wind, Washington

When
August 19, 3:50 PM EST
Where
Washington County, 1.05 mi E of Finleyville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.250, -80.000

Law enforcement reported a telephone pole down on Coal Bluff Road.

Flood, Washington

When
August 19, 3:55 PM EST to 7:00 PM EST
Where
Washington County, 1.07 mi SSE of Gastonville to 0.86 mi WNW of Coal Bluff
Cause
Heavy Rain
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
40.256, -79.990

Law enforcement reported Elrama RD flooded.

Thunderstorm Wind, Washington

When
August 19, 3:57 PM EST
Where
Washington County, 0.87 mi SE of Donora
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
40.170, -79.860

Law enforcement reported power lines down on Watkins Avenue.

Thunderstorm Wind, Allegheny

When
August 19, 3:59 PM EST
Where
Allegheny County, 0.53 mi W of Elizabeth
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
40.270, -79.890

The public reported large branches down.

Thunderstorm Wind, Westmoreland

When
August 19, 4:00 PM EST
Where
Westmoreland County, 1.38 mi N of Fellsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
40.200, -79.820

Law enforcement reported trees down.

Thunderstorm Wind, Washington

When
August 19, 4:04 PM EST
Where
Washington County, 0.53 mi E of Monongahela
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
40.200, -79.920

The public reported large branches down.

Hail, Washington

When
August 19, 4:05 PM EST
Where
Washington County, 0.87 mi SE of Donora
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.170, -79.860

Thunderstorm Wind, Westmoreland

When
August 19, 4:10 PM EST
Where
Westmoreland County, Wyano
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
40.200, -79.700

Law enforcement reported trees down.

Flood, Beaver

When
August 19, 4:17 PM EST to 7:00 PM EST
Where
Beaver County, 0.97 mi NNW of Davidson Hgts to 1.13 mi NNW of Davidson Hgts
Cause
Heavy Rain
Property damage
$75,000
Reported by
Newspaper
Coordinates
40.612, -80.260

A newspaper reported flooding with mud and debris into businesses on Franklin Ave.

Thunderstorm Wind, Westmoreland

When
August 19, 4:34 PM EST
Where
Westmoreland County, 0.53 mi W of Monessen
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
40.150, -79.890

The public reported shingles blown off and large tree branches down on homes.

Flash Flood, Beaver

When
August 19, 4:36 PM EST to 7:00 PM EST
Where
Beaver County, 0.72 mi N of Davidson Hgts to 0.4 mi N of Davidson Hgts
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.610, -80.250

Emergency management reported flash flooding with 2 to 3 feet of water flowing across Sohn Road with debris.

Flash Flood, Beaver

When
August 19, 5:43 PM EST to 7:00 PM EST
Where
Beaver County, 0.87 mi SW of Bridgewater to 0.35 mi SW of Bridgewater
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.690, -80.310

Emergency management reported flash flooding in Beaver with debris flow in streets and water in a few buildings.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Allegheny2011-08-1945FemaleVehicle/Towed TrailerDirect
Flash Flood, Allegheny2011-08-1912FemaleVehicle/Towed TrailerDirect
Flash Flood, Allegheny2011-08-198FemaleVehicle/Towed TrailerDirect
Flash Flood, Allegheny2011-08-1972FemaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334840, 334829, 334841, 334830, 334842, 334832, 334862, 334844, 334833, 334845, 334834, 334835, 334846, 334837, 334838, 334852, 334853, 334854, 334858, 334847, 334855, 334864, 334848, 334816, 334817, 334856, 334857, 334865, 334818, 334819, 334820, 334877, 334823, 334869, 334799, 334825, 334878, 334879, 334800, 334880, and more.